Top of the page
Clostridium difficile (also called C. difficile) are bacteria that can cause swelling and irritation of the large intestine, or colon. This inflammation is also called colitis. It can cause diarrhea, fever, and belly cramps.
You may get C. difficile colitis if you take antibiotics. The infection is most common in people who are taking antibiotics while in the hospital. It is also common in older people in hospitals and nursing homes.
Severe disease could cause the colon to swell to many times its normal size (toxic megacolon). This can cause death and needs emergency treatment. You may have a swollen belly that is painful or tender, a rapid heartbeat, and a fever.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse call line if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
Call 911 if:
Call your doctor or nurse call line now or seek immediate medical care if:
Watch closely for changes in your health, and be sure to contact your doctor or nurse call line if:
Go to https://www.healthwise.net/patientEd
Enter H511 in the search box to learn more about "Clostridium Difficile Colitis: Care Instructions".
Current as of: September 23, 2020
Author: Healthwise Staff
Medical Review:Adam Husney MD - Family Medicine
Care instructions adapted under license by your healthcare professional. If you have questions about a medical condition or this instruction, always ask your healthcare professional. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.
©2006-2021 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.